I am starting on propranolol for anxiety. wondering if anyone is taking this and if they have had a side effect of weight gain
Anxiety - do you gain weight on propranolol?
Question posted by pennysch on 7 June 2013
Last updated on 9 March 2022 by bethdowns0119
I was put on this medication for migraines previously and did not notice weight gain because I was already struggling with my weight and did not monitor. After being put on topamax and losing 25 pounds I was put on 60 mg of propranolol for anxiety. In a month and a half I have gained almost 10 pounds with no change in diet and in the last two weeks I've actually lowered my calorie intake and began exercising in the last week. I checked the scale this morning and gained three pounds in a week. I am done taking this medication. I noticed while doing my peloton workouts that my heart rate wasn't where it should be and I thought my monitor was broken until I put two and two together, this medication is keeping my heart rate so low I can't get to a good target heart rate to even think about losing weight. You won't lose weight on this medication if you try to while working out. How frustrating! I'd rather be anxious than keep this weight gain up. Not worth it.
I've been on Propranolol 60mg for 30 years & never had a weight gain. I weigh 110lbs.
I lost my beautiful daughter last fall and my doctor tried several different antidepressants but none worked. Finally he put me on Fluoxetine which seemed to work the best however caused heart palpitations and shakiness. He then put me on Propranolol to combat that. It works well but I have gained 17 lbs in 2 1/2 months. I normally don’t have an issue with weight. I’m going to ween myself off and see how I feel. The weight gain is miserable. I am only 5’4 so that 17 lbs is a lot for me.
I was prescribed inderal August 2019 for palpitations. Within a week I noticed a common side affect of coughing . But most concerning is and I had not previously suffered from this , severe depression, I was before taking this medication 110 pounds and have gained 20 pounds !! Completely lethargic, usually an active person but literally have no energy to do much at all . Prescribed initially 40mg dose x2 tablets now in ten mg . World never ever recommend this to anyone if they could avoid it
The answer is yes, but very rarely:
Frequency not reported: Weight gain[Ref]
The mechanism by which propranolol induces weight gain is unknown. Some investigators have reported a 4% to 9% reduction in total energy expenditure and a 25% reduction in thermogenic response to food during beta-blocker treatment.[Ref]"
Also, propranolol is prescribed to treat the symptoms of anxiety (racing heartbeat, "jitters", sweating, etc.) but doesn't address the underlying causes(s).
I recently started propranolol and it definitely has made me gain weight. Approx 12lbs in the space of 2-3 months. My weight is very stable and I tend to eat fairly healthy meals and I don't drink alcohol so there has been no change to my usual routine. It has however helped with palpitations so I will continue to take it and monitor my weight
I have been taking 40mg Propranolol for 6 months now. I have always been thin and haven’t noticed any weight gain at all. Could there be another factor contributing to your weight gain?
Hi! Yes!! I gained over 10 pounds immediately. If there is a side affect of weight gain for a drug, I gain. My advice to you is just watch your weight very closely!
I am somewhat confused ? Why are you being Prescribed a Heart Medication for Anxiety ? I took this drug for Paralyzing Migraines. It is a vessel dilator. I had to stop taking it, because it was slowing my Heart to Dangerous Levels. I have been in the Medical Business my entire Career. I have never heard of this Drug being Prescribed for Anxiety ? Who is Prescribing this ? I can tell you that being an Atrocious Bipolar, I suffered extreme Anxiety. I was even Hospitalized for it. The usual drugs for Anxiety is Xanax, Klonopin, Valium, Librium. I do not wish to tell you what to do. However, I am concerned about it. My Suggestion is that you go to another Doctor. Please, let me know what happens ? Also, Please don’t take the Heart Medication until you get a second opinion.
Yes!!! I was prescribed this last year and I've gained a total of 40 lbs!! In my stomach , I now have stretch Mark's and I'm asking my doctor to put me on a water pill, because beta blockers can make you gain weight. I'm very sensitive to medications in general. It does help significantly with anxiety and hypertension
Hi! I took this for high blood pressure and stopped because I put 10 pounds on in a few weeks. A friend is on it and has not gained like I did.
I gain easy and if there is a side effect of weight gain, I will gain!
Just watch the scale, as if you are gaining, tell your doctor and there are other drugs to help! All the best!
I gained nearly 2 stone since taking propranolol (40mg twice a day) for migraines. No level of activity of calorie reduction has done anything to shift it so am quitting today as I find the weight gain harder to handle than the migraines, which sumatriptan seems to fix quite well. propranolol was really good for migraines but do consider the possibility of weight gain.
I missed the early comment from Karen. I find it appalling. Making blanket statements without individual knowledge is irresponsible at best, judgemental and ignorant more likely. People are looking for support and answers here, not accusations. It’s fantastic that Karen hasn’t had any issue with propranolol and weight gain but others are. Personally, I’ve never had weight issues before propranolol, as a matter of fact I’m still 5’6” and a size 2, I’m in my 40’s and until propranolol wore a bikini to the beach (and wore it well.) I own a fitness company, I hike, ride horses, workout and enjoy and active life with my husband and teenage son... so my choices are better than most.
I feel sharing my experience of drastic weight gain and other bizarre and troubling symptoms/side effects that occurred only after taking propranolol and with no other lifestyle or medical changes, with others who may be struggling is worthwhile. I certainly hope others do not experience the same struggles but would like them to know if they do, they aren’t alone and I won’t be making irresponsible and ridiculous claims of others simply because we don’t share the same physical experience.
I went on propranolol in October for Migraines, it’s been a nightmare.
I’m weaning off now, just hoping I go back to normal once I’m officially off it!
I’ve gained 20lbs (no change in diet or activity) I’m super bloated, have horrificly dry itchy skin, tired all the time, can’t tolerate my workouts, blood pressure dropped, heart rate (already low) is now lower and weirdest one... extreme sun sensitivity!! It seems like all the “rare” side-effects I have them. I do have thyroid disease... maybe a correlation?! So grateful for this site, seeing other people are experiencing similar issues is comforting. Now I hope to see others are losing the weight once off propranolol!! Good luck to all!
I have gained weight since starting propranolol but my migraines have greatly decreased.
- Propranolol uses and safety info
- Propranolol information for Healthcare Professionals (includes dosage details)
- Side effects of Propranolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.